Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 4, 2021Burke County, Georgia

NWS Columbia, SC issued this special weather statement at May 4, 2021, 6:37 PM EDT for Burke County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 6:37 PM EDT (22:37 UTC)
Expired
May 4, 2021, 7:00 PM EDT
In force
23 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS82 KCAE 042237
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
637 PM EDT Tue May 4 2021
 
GAZ065-077-SCZ030-042300-
Burke GA-Richmond GA-Aiken SC-
637 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of western Burke...
southeastern Richmond and southwestern Aiken Counties Until 700 PM
EDT....

At 637 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McBean to 6
miles southwest of Gough, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Waynesboro, Jackson, Burke County Airport, McBean, Gough, Vidette, 
Di-Lane Wildlife Management Area, Audubon's Silver Bluff Sanctuary, 
Savannah River Site Badge Office, Savannah River Site H Canyon, 
Bennock Mill, Shell Bluff, Shell Bluff Landing and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce 
large hail, damaging winds and isolated tornadoes suddenly, 
sometimes with little or no warning. Be alert for rapidly changing 
weather conditions and be ready to act quickly if severe weather is 
observed or a warning is issued.

&&

LAT...LON 3294 8227 3309 8228 3335 8190 3337 8154
      3320 8176 3316 8176 3291 8213
TIME...MOT...LOC 2237Z 274DEG 14KT 3330 8189 3302 8230 

$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 5:07 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 4, 5:07 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
507 PM EDT Tue May 4 2021

.SYNOPSIS...
An approaching upper trough will support another round of
showers and thunderstorms this afternoon and evening before
crossing the region overnight. Warm, moist low levels will
remain in place for Wednesday supporting some isolated to widely
scattered showers and thunderstorms. A backdoor cold front will
pass through the region on Wednesday night bringing cooler and
drier weather for late this week and into the weekend. The next
chance for rain will be early next week as atmospheric moisture
increases.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Instability and heating continue driving thunderstorms with
outflow boundaries generating new cells. With the current setup
and increasing potential for thunderstorm wind damage severe
thunderstorm watch 150 has been issued by SPC through 9 pm.
Notable wind gusts across the central Midlands late this
afternoon have been in excess of 60 mph. Over the next couple
of hours the main focus area will be the northern Midlands and
Pee Dee where CAE WSR-88D continues to show a large area of
winds in excess of 50 mph.

Convection will diminish late this evening into the early
overnight hours. Southwesterly winds at 5 to 10 mph all night
will support another mild night with lows in the mid to upper
60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Drier air will continue to work its way in aloft with the flow
shifting more zonal with the axis of the amplified 500 mb trough
over the area and the surface cold front pushing to the
southeast. Expect a chance for showers and some storms mainly in
the southeast with forcing from the trough and front where some
instability will be present with SW surface flow still
promoting warm and moist low levels. Still expect temperatures
to be warmer with higher temps in the NE with increased
sunshine. Drier air aloft and moderately unstable airmass would
promote some stronger wind gusts reaching the surface which is
why the southeastern forecast area remains in a marginal risk
from the SPC. Backdoor cold front will shift in Wednesday night
with northerly winds bringing much drier and cooler air to the
area with lows dropping into the mid-50s to near 60.

PWATs drop to below .75" Thursday with lowering heights (into
the tenth percentile according to the NAEFS) leading to a much
more refreshing airmass with dewpoints in the 40s and low 50s.
Partly cloudy skies with highs in the mid-70s to near 80.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Surface high pressure will be moving in Friday with NW flow
across the area promoting downslope and even drier air filtering
in. Airmass will begin to moderate into the weekend as a ridge
starts to build back in. SW flow will develop but moisture will
be a bit slow to return. Ensemble probabilities show that it
will likely be after the weekend until PWATs return to over an
inch. Probabilities also showing the chance for thunderstorms
early next week as surface high moves offshore and SW low level
flow develops leading to significantly increasing dew points.
Mid-level flow does appear to be more zonal, however, so not
expecting any major severe weather threat in the long term with
a few shortwaves driving any convection.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Main issue at terminals this afternoon/evening will be
convection lowering cigs and vsbys. Given the solid line to the
northwest of the area, I feel more confident in restrictions at
AGS and DNL, but they are possible everywhere. convection should
die off after midnight, leaving VFR conditions.

EXTENDED AVIATION OUTLOOK...Restrictions possible in scattered
showers and thunderstorms Wednesday, but convection chances
decrease the remainder of the week into the weekend. There could
be some MVFR cigs behind a backdoor cold front on Thursday for a
little while, but otherwise VFR expected through the end of the
work week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 6:36 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
636 PM EDT Tue May 4 2021

GAZ040-063-064-SCZ016-018-020>022-025>028-115-116-052245-
Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Northern Lancaster-
Southern Lancaster-
636 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms are possible through late this evening. The potential
for severe weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread severe weather is unlikely. There may be isolated severe
storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ065-077-SCZ029>031-035-037-038-041-135>137-052245-
Richmond-Burke-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
636 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible through late this
evening. Damaging wind gusts will be the primary threat with low
potential for large hail and isolated tornados.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread severe weather is unlikely. There may be isolated severe
storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 5:43 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     6 SSE AUGUSTA           33.37N 81.97W
05/04/2021  M44 MPH          RICHMOND           GA   OFFICIAL NWS OBS

            NWS ASOS MEASURED 44MPH WIND GUST.

&&

NS
Local storm report, May 4, 5:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 SSW PATRICK           34.51N 80.06W
05/04/2021                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREE IN ROADWAY AT
            CEDAR CREEK RD AND UNDERGROUND BRANCH RD.
            TIME ESTIMATED BY RADAR.

&&

MG
Local storm report, May 4, 6:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 SSE CLEARWATER        33.42N 81.88W
05/04/2021                   AIKEN              SC   FIRE DEPT/RESCUE

            BEECH ISLAND FIRE DEPARTMENT REPORTS TREE
            BLOCKING ROADWAY AND POWER LINE DOWN ON
            SHERATON DRIVE. TIME ESTIMATED BY RADAR.

&&

MG
Local storm report, May 4, 6:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     9 NE CAMDEN             34.35N 80.50W
05/04/2021                   KERSHAW            SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREE BLOCKING
            ROADWAY AT IVY RD AND US1. TIME ESTIMATED BY
            RADAR.

&&

MG
Local storm report, May 4, 6:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     4 N LAKE MURRAY OF RICH 34.17N 81.27W
05/04/2021                   RICHLAND           SC   NWS EMPLOYEE

            NUMEROUS TREES SNAPPED AND UPROOTED IN
            PORTRAIT HILL NEIGHBORHOOD.

&&

JAQ
Special weather statement, May 4, 6:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
637 PM EDT Tue May 4 2021

GAZ065-077-SCZ030-042300-
Burke GA-Richmond GA-Aiken SC-
637 PM EDT Tue May 4 2021

...Strong Thunderstorms Will Impact Portions of western Burke...
southeastern Richmond and southwestern Aiken Counties Until 700 PM
EDT....

At 637 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McBean to 6
miles southwest of Gough, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Waynesboro, Jackson, Burke County Airport, McBean, Gough, Vidette,
Di-Lane Wildlife Management Area, Audubon's Silver Bluff Sanctuary,
Savannah River Site Badge Office, Savannah River Site H Canyon,
Bennock Mill, Shell Bluff, Shell Bluff Landing and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly,
sometimes with little or no warning. Be alert for rapidly changing
weather conditions and be ready to act quickly if severe weather is
observed or a warning is issued.

&&

LAT...LON 3294 8227 3309 8228 3335 8190 3337 8154
      3320 8176 3316 8176 3291 8213
TIME...MOT...LOC 2237Z 274DEG 14KT 3330 8189 3302 8230

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:29 PM EDTSpecial Weather StatementCAESaluda31 min
May 4, 3:42 PM EDTSpecial Weather StatementCAELexington33 min
May 4, 3:45 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda45 min
May 4, 3:50 PM EDTSpecial Weather StatementCAENewberry25 min
May 4, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland41 min
May 4, 3:54 PM EDTSpecial Weather StatementCAEMcCormick36 min
May 4, 3:54 PM EDTSevere Thunderstorm WarningCAELancaster36 min
May 4, 4:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda45 min
May 4, 4:16 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry, Richland59 min
May 4, 4:22 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee53 min
May 4, 4:38 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda53 min
May 4, 4:46 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland44 min
May 4, 5:03 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee57 min
May 4, 5:30 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington, Orangeburg60 min
May 4, 6:03 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland57 min
May 4, 6:07 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Richland, Sumter53 min
May 4, 6:57 PM EDTSevere Thunderstorm WarningCAEClarendon48 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.